Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 41, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 27, 2004, 3:29 PM CDT for Crockett County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 3:29 PM CDT (20:29 UTC)
- Expired
- May 27, 2004, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS San Angelo, TX
- Area
- Counties, with a storm outline in the text
County Crockett County, TX
The radar
The San Angelo radar (KSJT), 100 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:50 PM CDT | HAIL 1.25 | 30 Nw Ozona, TX | |
| May 27, 3:50 PM CDT | HAIL 1.25 | 30 Nw Ozona, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -397 J/kg
- Mixed-layer LCL
- 2093 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
683 WFUS54 KSJT 272029 TORSJT TXC105-272115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 326 PM CDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CROCKETT COUNTY IN WEST CENTRAL TEXAS * UNTIL 415 PM CDT * AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME NORTH CENTRAL CROCKETT COUNTY...OR ABOUT 15 MILES SOUTHWEST OF BIG LAKE...MOVING EAST AT 40 MPH. * THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHERN CROCKETT COUNTY. THIS STORM WILL CROSS HIGHWAY 137 ABOUT 3 MILES SOUTH OF THE REAGAN COUNTY LINE IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR WEST CENTRAL TEXAS. LAT...LON 3117 10173 3099 10174 3085 10105 3106 10114 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 27, 1:01 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 27, 1:01 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 101 PM CDT THU MAY 27 2004 .SHORT TERM...INTERESTING DRYLINE SET UP THIS AFTERNOON AS THE FEATURE CONTINUES TO MOVE FASTER TO THE NORTH THAN THE SOUTH. AT 1 PM...IT WAS LOCATED SOUTHWEST TO NORTHEAST ACROSS WEST TEXAS AND IS ACTUALLY BECOMING MORE OF A WIND SHIFT AS PRECIPITATION TO THE WEST MOISTEN THE LOW LEVELS. SITUATION SEEMS TO BE MORE MURKY FOR TONIGHT THAN IT APPEARED TO BE YESTERDAY AFTERNOON. VIGOROUS WAVE CURRENTLY MOVING OUT OF NEW MEXICO WILL CONTINUE TOWARDS WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT...AND CONVECTION CURRENTLY ON THE RADAR SHOULD CONTINUE TO STRENGTHEN AS LIFT IN ASSOCIATION WITH THE UPPER TROUGH MOVES THIS WAY. CAP HAS WEAKENED SIGNIFICANTLY ACROSS THE NORTHERN COUNTIES AND THIS MAY TEND TO LIMIT THE SEVERE THREAT ACROSS THE NORTH DUE TO COMPETING THUNDERSTORMS...NOW THINKING THAT THE STRONGER THUNDERSTORMS MAY BE SOUTH AND WEST WHERE CAP IS STRONGER THUS LIMITING THUNDERSTORM DEVELOPMENT SOMEWHAT. STILL NOT QUITE CLEAR HOW EVERYTHING WILL EVOLVE BUT MOST AREAS SHOULD SEE SOME RAIN. WINDS WILL GO WESTERLY LATER TONIGHT AND THINGS WILL DRY OUT. THINKING HERE IS THAT DRYLINE WILL GET A GOOD PUSH WITH THIS SYSTEM AND CAUSE WARMING CONDITIONS. WILL HAVE TO WATCH THE DRYLINE THROUGH MONDAY AS IT SLOSHES BACK AND FORTH... AND WILL CONTINUE WITH THE LOW AFTERNOON AND EVENING POPS IN THE EASTERN COUNTIES. && .LONG TERM... DID NOT MAKE MUCH CHANGE TO THE EXTENDED FORECAST. STILL LOOKS LIKE THE FLOW WILL FLATTEN OUT FOR A WHILE BEFORE GOING NORTHWESTERLY LATE IN THE PERIOD RESULTING IN THE POSSIBILITY OF OVERNIGHT THUNDERSTORMS AS WAVES COME DOWN. FOR NOW WILL KEEP THE BEST CHANCE FOR THIS ACTIVITY NORTH AND EASTERN PORTIONS OF THE FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 65 93 71 93 / 50 10 10 10 SAN ANGELO 65 96 71 96 / 40 10 10 10 JUNCTION 68 94 72 94 / 30 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 27/27
Hazardous weather outlook, May 27, 2:24 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 224 PM CDT THU MAY 27 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-281923- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 224 PM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE... A POTENT UPPER LEVEL DISTURBANCE MOVING FROM NEW MEXICO NORTHEAST ACROSS THE PANHANDLE THIS EVENING WILL COMBINE WITH ABUNDANT LOW LEVEL MOISTURE TO PRODUCE FAIRLY WIDESPREAD THUNDERSTORMS ACROSS WEST CENTRAL TEXAS. SOME OF THESE STORMS WILL LIKELY REACH SEVERE LEVELS THROUGH THIS EVENING...PARTICULARLY NORTHWEST OF A SAN SABA TO JUNCTION LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH THERE IS SUFFICIENT SHEAR TO ALLOW FOR THE DEVELOPMENT OF ISOLATED TORNADOES AS WELL. .DAYS TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. 07
In the hours before
Local storm report, May 27, 3:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
316 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL CHAMPION 32.36N 100.62W
05/27/2004 1.75 INCH NOLAN TX TRAINED SPOTTER
0310 PM TSTM WND DMG CHAMPION 32.36N 100.62W
05/27/2004 NOLAN TX TRAINED SPOTTER
LARGE TREE UPROOTED
&&
08Local storm report, May 27, 3:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 3 SW SWEETWATER 32.44N 100.44W
05/27/2004 NOLAN TX TRAINED SPOTTER
&&
08The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:04 PM CDT | Tornado Warning | SJT | Fisher | 56 min |
| May 26, 7:32 PM CDT | Tornado Warning | SJT | Jones | 58 min |
| May 26, 8:17 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 58 min |
| May 27, 3:01 PM CDT | Severe Thunderstorm Warning | SJT | Nolan | 44 min |
| May 27, 3:22 PM CDT | Tornado Warning | SJT | Fisher, Nolan | 53 min |
| May 27, 3:40 PM CDT | Tornado Warning | SJT | Jones, Taylor | 50 min |
| May 27, 3:52 PM CDT | Tornado Warning | SJT | Irion | 23 min |
| May 27, 4:15 PM CDT | Severe Thunderstorm Warning | SJT | Crockett, Irion | 30 min |
| May 27, 4:37 PM CDT | Severe Thunderstorm Warning | SJT | Callahan | 23 min |
| May 27, 5:06 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman | 54 min |
| May 27, 5:32 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 43 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.